Today we discussed a case of Stevens-Johnson Syndrome in a young man who was initially hospitalized for sepsis secondary to spontaneous bacterial peritonitis who developed progressive oral ulcers, groin desquamation, and severe oral swelling and hemoptysis requiring intubation a few days after starting pip/tazo. Some learning points:
1) Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis (SJS and TEN) are considered variants of a disease continuum and are distinguished primarily by severity, based upon the percentage of body surface involved with blisters and erosions.
2) The most common trigger of SJS/TEN is drugs, usually started in the last 8 weeks (average 14 days). The most common causes for adults are: allopurinol, anticonvulsants (lamotrigene, phenobarbital, carbamazepine), sulfa antibiotics, NSAIDs, and nevirapine.
Infection with Mycoplasma pneumoniae is the next most common trigger. Other rare causes include vaccinations, contrast, herbal medicines, and radiation (particularly if on a common trigger drug).
A careful history is the key to finding the trigger and preventing future episodes--and the ALDEN criteria can help.
3) The diagnosis is clinical and is suggested by a prodrome of fever and malaise and a painful rash with erythematous macules/targetoid lesions (or in some cases vesicles and bullae with a positive Nikolsky sign, associated with oral, ocular, and/or genital mucositis with painful mucosal erosions. Biopsy is can help confirm and exclude other causes.
4) The SCORTEN score can assist in assessing the severity and includes a point for each of: age, malignancy, BSA, tachycardia >120, urea, glucose, bicarb. Scores >2 should be treated in the ICU.
5) Management includes discontinuation of the offending medication--and supportive care (wounds, fluids/electrolytes, nutrition, pain control, monitoring for superinfections). The use of systemic corticosteroids and IVIG is controversial.